Morbidity and Mortality Weekly Report
MMWR News Synopsis for December 10, 2009
- Deaths Related to 2009 Pandemic Influenza A (H1N1) Among American Indians/Alaska Natives – 12 States, 2009
- Fatal Poisoning Among Young Children from Diethylene Glycol-Contaminated Acetaminophen – Nigeria, 2008-2009
- Outbreak of Erythema Nodosum of Unknown Cause – New Mexico, November 2007-January 2008
- Safety of Influenza A (H1N1) 2009 Monovalent Vaccines – United States, October 1-November 24, 2009 (previously released)
There is no MMWR telebriefing scheduled for December 10, 2009.
1. Deaths Related to 2009 Pandemic Influenza A (H1N1) Among American Indians/Alaska Natives – 12 States, 2009
Press Contact: Deborah Busemeyer
New Mexico Department of Health, Public Information Officer
In a survey of 12 states, American Indians/Alaska Natives (AI/AN) were at increased risk of death due to H1N1 influenza. AI/AN people and their health-care providers should be well-informed about the importance of antiviral medications and 2009 H1N1 vaccine in reducing deaths from influenza. AI/AN are at increased risk of death due to 2009 H1N1 influenza. According to a recent investigation of influenza-related deaths occurring in 12 states between April 15 and November 13, 2009, AI/AN were 4 times more likely to die from 2009 H1N1 influenza when compared to all other racial and ethnic groups combined. The investigation found that forty-two deaths (9.9 percent) occurred among AI/AN, although AI/AN make up approximately 3 percent of the population in these 12 states. The authors recommend: increasing awareness among AI/AN and their health-care providers about H1N1 influenza; early use of influenza antiviral medications for those at increased risk for H1N1 influenza complications; and promotion of 2009 H1N1 vaccine in AI/AN populations.
2. Fatal Poisoning Among Young Children from Diethylene Glycol-Contaminated Acetaminophen – Nigeria, 2008-2009
Press Contact: Michael D. Nguyen, MD
Food and Drug Administration (FDA), Center for Biologics Evaluation and Research
Large-scale poisonings resulting from medications contaminated with diethylene glycol (DEG) are a recurrent global public health problem. Well-developed and strictly enforced pharmaceutical quality control measures and training programs can prevent DEG-associated large-scale poisoning events. Fifty-four infants and toddlers from three different Nigerian states died after ingesting a liquid acetaminophen-based teething medication contaminated with toxic diethylene glycol in Nigeria’s second and largest large-scale poisoning since 1990. Multiple medication bottles collected from children’s homes, as well as several batches from the manufacturing facility, were found to contain up to 21 percent diethylene glycol, a potent toxin that causes severe kidney damage. In total, 57 young children were poisoned. The teething medication was produced and distributed in Nigeria and Nigerian regulatory officials subsequently closed the manufacturing plant and issued a product recall.
Press Contact: CDC
Division of Media Relations
When a cluster of erythema nodosum (EN) is recognized, clinical, environmental and laboratory information are essential to differentiate among possible causes. Laboratory tests should not only include acute and convalescent serologic tests but should also include more sensitive tests like polymerase chain reaction. Erythema nodosum (EN) is an inflammation of the skin fat typically presenting as reddish tender nodules on the lower legs and disappearing in few weeks. Known causes of EN include infections, drugs, and other general diseases. When an EN cluster is recognized, the most important steps are to identify and treat the underlying cause. Twenty-five patients from a rural community in New Mexico were diagnosed with EN during the winter 2007−2008. Some patients presented with respiratory symptoms, some had abnormal chest radiographs and the majority reported exposure to dust. Each patient’s illness was mild and everyone recovered. The cause of this EN cluster could not be found despite an extensive search for known causative agents based on patient interviews, clinical presentation, laboratory tests (serology) and chest radiographs.
4. Safety of Influenza A (H1N1) 2009 Monovalent Vaccines – United States, October 1-November 24, 2009 (previously released)
Press Contact: CDC
Division of Media Relations
No summary available.
- Historical Document: December 10, 2009
- Content source: Office of Enterprise Communication
- Notice: Linking to a non-federal site does not constitute an endorsement by HHS, CDC or any of its employees of the sponsors or the information and products presented on the site.
Get e-mail updates
To receive e-mail updates about this page, enter your
- Centers for Disease Control and Prevention
1600 Clifton Rd
Atlanta, GA 30333
TTY: (888) 232-6348
- Contact CDC-INFO